Alert archive / Iowa / Tornado Warnings in 2004
Tornado Warning 78, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 11, 2004, 7:28 PM CDT for Webster County, Iowa. It was in force for 32 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2004, 7:28 PM CDT (00:28 UTC)
- Expired
- Jun 11, 2004, 8:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Webster County, IA
The radar
The Des Moines radar (KDMX), 92 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 7:30 PM CDT | TORNADO | Lehigh, IA | |
| Jun 11, 7:33 PM CDT | TORNADO | 3 Sw Lehigh, IA | THIS TORNADO REPORTED BY MANY SPOTTERS AROUND THIS TIME. |
| Jun 11, 7:38 PM CDT | TORNADO | 3 W Lehigh, IA | DAMAGE ALONG SIDE OF 290TH STREET. |
| Jun 11, 7:44 PM CDT | TORNADO | 4 E Lehigh, IA | JUST EAST OF BRUSHY CREEK. |
| Jun 11, 7:49 PM CDT | TORNADO | 2 W Lehigh, IA | DEBRIS SEEN NEAR BURNSIDE. QUARTER HAIL 2 MILES NORTH OF BURNSIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 5:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 2604 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDMX 120028 TORDMX IAC187-120100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 727 PM CDT FRI JUN 11 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... EASTERN WEBSTER COUNTY IN CENTRAL IOWA THIS INCLUDES THE CITY OF FORT DODGE * UNTIL 800 PM CDT * AT 726 PM...RADAR INDICATED A THUNDERSTORM WITH A HISTORY OF TORNADOES 3 MILES NORTHEAST OF OTHO...OR ABOUT 6 MILES SOUTHEAST OF FORT DODGE...MOVING EAST AT 15 MPH. * THE STORM WILL BE... NEAR DUNCOMBE AROUND 745 PM AND 9 MILES SOUTH OF VINCENT AROUND 750 PM. COUNTY LAW ENFORCEMENT REPORTED A TORNADO 5 MILES NORTH OF HARTCOURT AT 729 PM. THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A CAR...SEEK SHELTER IN A REINFORCED BUILDING. LAT...LON 4266 9421 4229 9420 4229 9394 4265 9399 $$ COGIL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 11, 4:00 AM CDT, 15 hours 28 minutes earlier.
Area forecast discussion, Jun 11, 4:00 AM CDT, 15 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 400 AM CDT FRI JUN 11 2004 .DISCUSSION... MAIN FCST PROB WL BE WITH THE NEXT 3 DAYS. POTENTIALLY POTENT STTN TDA WITH INIT CNVCTN LFTG NEWD ACRS THE NORTHWEST AND SHUD BE OUT OF THE PIX ERY THIS MRNG. LOADED GUN TYPE SOUNDINGS THIS AFTN WITH DECENT SHEER IN THE UPR LVL DRY SLOT. CERTAINLY FAVORABLE FOR SVR WX IF WE CAN GET ANY KIND OF HEATING GOING. CAA AT H7 WL DESTABILIZE THE ATMOS SO THAT CNVCTN WL BE LKLY BY 18Z OR SHORTLY AFT. A BRK IN ACTION TNGT WITH WRMFNT SAT NGT. GFS LKS TOO OVR DONE AND WENT WITH THE ETA SCENARIO WITH LATE AFT INTO ERY EVE DVLPMT GRADUALLY SINKING BY LATE EVE TO THE S. A POTENTIAL PROB FOR SUN NOT AS CLEAR BUT SHUD BE THE LAST SIG ROUND. COOLING INTO MID WK AS ADVTZD PAST SVRL DAYS IN GFS. DONT SEE IT GETTING AS COLD AS GFS FCST, HWVR WL NEED TO WATCH HOW NLY THE FLOW GETS WITH SNO FIELDS FARTHER S THAN NORMAL NR A PABR-CYYZ LN. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 11, 9:44 AM CDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 944 AM CDT FRI JUN 11 2004 ...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND EVENING... IAZ004>007-015>017-023>028-033>039-044>050-121100- BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD- EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER- WINNEBAGO-WORTH-WRIGHT- 944 AM CDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA ALONG AND NORTH OF U.S. HIGHWAY 30. .DAY ONE...TONIGHT AND FRIDAY THUNDERSTORMS WILL FIRE OVER WESTERN IOWA BY NOON OR SHORTLY AFTER AND ADVANCE ACROSS THE AREA THIS AFTERNOON AND EVENING. LARGE HAIL OF GOLFBALL SIZE OR LARGER IS LIKELY WITH SOME OF THE STORMS...ALONG WITH DAMAGING STRAIGHT LINE WINDS OF MORE THAN 70 MPH. CONDITIONS ARE ALSO FAVORABLE FOR TORNADOES. A FEW STRONG TORNADOES ARE POSSIBLE...WITH THE HIGHEST RISK AREA BETWEEN THE HIGHWAY 20 AND HIGHWAY 30 CORRIDORS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY. ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE SATURDAY AFTERNOON INTO SATURDAY NIGHT. THERE IS ONLY A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH THE BEST CHANCE FOR SEVERE WEATHER WILL BE TO THE SOUTH OF US. ANOTHER FRONTAL SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS AGAIN MONDAY. AT THIS TIME IT IS DIFFICULT TO PINPOINT THE SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED FROM NOON UNTIL 9 PM THIS AFTERNOON. SPOTTER ACTIVATION MAY BE NEEDED SATURDAY EVENING AND SUNDAY AFTERNOON. IAZ057>062-070>075-081>086-092>097-121100- ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR- GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK- RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 944 AM CDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...SOUTH OF U.S. HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS INITIATION IS EXPECTED ACROSS WESTERN IOWA BY NOON OR SHORTLY AFTER..WITH STORMS ADVANCING EAST ACROSS THE AREA THIS AFTERNOON AND EVENING. THE AREAL COVERAGE OF STORMS SOUTH OF HIGHWAY 30 IS NOT EXPECTED TO BE AS LARGE AS AREAS TO THE NORTH. HOWEVER A FEW SEVERE THUNDERSTORMS ARE EXPECTED...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. ISOLATED TORNADOES CANNOT BE RULED OUT...WITH THE MOST FAVORED AREA LOCATED BETWEEN HIGHWAY 30 AND INTERSTATE 80. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY. ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE SATURDAY AFTERNOON INTO SATURDAY NIGHT. THUNDERSTORMS WILL FORM LATE IN THE AFTERNOON AND LAST THROUGH THE NIGHT. THE BEST CHANCE OF SEVERE WEATHER IS WITHIN THE FIRST FEW HOURS AFTER INCEPTION. ANOTHER FRONTAL SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS AGAIN MONDAY. AT THIS TIME IT IS DIFFICULT TO PINPOINT THE SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED FROM NOON UNTIL 9 PM THIS AFTERNOON. SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY INTO SATURDAY EVENING AND SUNDAY AFTERNOON. KINNEY
In the hours before
Local storm report, Jun 11, 6:59 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0635 PM TORNADO SOMERS 42.38N 94.43W
06/11/2004 CALHOUN IA LAW ENFORCEMENT
4 TO 5 TOUCHDOWNS REPORTED NEAR THE CALHOUN AND WEBSTER
COUNTY LINE.
&&
GRAMSLocal storm report, Jun 11, 7:01 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL FORT DODGE 42.51N 94.18W
06/11/2004 0.88 INCH WEBSTER IA TRAINED SPOTTER
&&
JOHNSONLocal storm report, Jun 11, 7:11 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
711 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL FORT DODGE 42.51N 94.18W
06/11/2004 1.75 INCH WEBSTER IA TRAINED SPOTTER
&&
JOHNSONLocal storm report, Jun 11, 7:12 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL FORT DODGE 42.51N 94.18W
06/11/2004 0.88 INCH WEBSTER IA TRAINED SPOTTER
&&
JOHNSONLocal storm report, Jun 11, 7:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
722 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL 2 WNW FORT DODGE 42.51N 94.21W
06/11/2004 1.00 INCH WEBSTER IA TRAINED SPOTTER
0651 PM HAIL 3 WNW FORT DODGE 42.53N 94.23W
06/11/2004 1.00 INCH WEBSTER IA TRAINED SPOTTER
0707 PM HAIL 1 SSE FORT DODGE 42.49N 94.17W
06/11/2004 1.25 INCH WEBSTER IA TRAINED SPOTTER
0711 PM HAIL FORT DODGE 42.51N 94.18W
06/11/2004 1.00 INCH WEBSTER IA TRAINED SPOTTER
&&
RPKLocal storm report, Jun 11, 7:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
726 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0714 PM FLOOD SWEA CITY 43.38N 94.31W
06/11/2004 KOSSUTH IA LAW ENFORCEMENT
WATER RECEDED TO ALONG SHOULDERS OF STATE HIGHWAY 9 NEAR
SWEA CITY AND U.S. HIGHWAY 169 NEAR BURT. WATER COVERING
COUNTY ROADS NEAR SWEA CITY AND ALONG ROADS NEAR PLUM
CREEK NEAR WESLEY.
&&
GRAMSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:07 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 53 min |
| Jun 11, 7:13 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 47 min |
| Jun 11, 7:18 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 57 min |
| Jun 11, 7:49 PM CDT | Tornado Warning | DMX | Hamilton | 56 min |
| Jun 11, 7:59 PM CDT | Severe Thunderstorm Warning | DMX | Union | 61 min |
| Jun 11, 8:02 PM CDT | Tornado Warning | DMX | Webster | 28 min |
| Jun 11, 8:13 PM CDT | Tornado Warning | DMX | Boone | 47 min |
| Jun 11, 8:21 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 54 min |
| Jun 11, 8:30 PM CDT | Tornado Warning | DMX | Webster | 15 min |
| Jun 11, 8:42 PM CDT | Flash Flood Warning | DMX | Hamilton | 3 hr |
| Jun 11, 8:47 PM CDT | Tornado Warning | DMX | Hamilton | 43 min |
| Jun 11, 8:59 PM CDT | Tornado Warning | DMX | Boone | 46 min |
| Jun 11, 9:01 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 44 min |
| Jun 11, 9:17 PM CDT | Severe Thunderstorm Warning | DMX | Story | 58 min |
| Jun 11, 9:34 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 41 min |
| Jun 11, 10:11 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 59 min |
| Jun 12, 2:11 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 34 min |
| Jun 12, 2:20 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 40 min |
| Jun 12, 2:54 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 36 min |
| Jun 12, 2:57 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 33 min |
| Jun 12, 3:18 PM CDT | Severe Thunderstorm Warning | DMX | Union | 42 min |
| Jun 12, 3:32 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas | 43 min |
| Jun 12, 3:46 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 44 min |
| Jun 12, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 41 min |
| Jun 12, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 48 min |
| Jun 12, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 44 min |
Nearby
Tornado Warnings in Iowa, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.